Wisconsin, 2010

Flash Flood in Wisconsin, July 24, 2010

July 24, 2010 · NWS GRB · 1 event in 1 county or zone

An isolated thunderstorm produced very heavy rain in Calumet County during the early morning hours. The volume of rainfall caused flash flooding in Stockbridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An isolated thunderstorm produced very heavy rain in Calumet County during the early morning hours. The volume of rainfall caused flash flooding in Stockbridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 2:19 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 24, 2:19 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
319 AM CDT SAT JUL 24 2010

.SHORT TERM...TODAY THROUGH SUNDAY...MAIN FCST CONCERN IS PCPN
TRENDS TODAY.

TWO AREAS OF PCPN...A LINEAR MCS (ASSOCIATED WITH A S/W TROF)
THAT WAS MOVG INTO WSTRN WI...AND A LARGE SWATH OF SHOWERS AND
EMBEDDED TSTMS (DEVELOPING NEAR A WARM FRONT) OVER NE IA AND S
WI...WERE BEGINNING TO MERGE OVER NE IA AND SW WI EARLY THIS
MORNING. THE MCS WAS ALREADY STARTING TO WEAKEN...POSSIBLY DUE TO
IT'S MOISTURE FLOW BEING INTERCEPTED BY CONVECTION TO THE SOUTH.
THE WELL PRONOUNCED BOWING SEGMENT THAT MOVD FROM SE MN INTO WC WI
EARLIER...HAD LOST MUCH OF IT'S DEFINITION...AND GUSTS FROM SFC
OBS HAD GENERALLY DROPPED BLO 40 KTS...SO THE THREAT OF DAMAGING
WINDS HAD DIMINISHED. THERE IS STILL DECENT POTENTIAL FOR HEAVY
RAINFALL OVER C/EC WI THROUGH ABOUT 12Z...AS A SFC WAVE RIPPLES
EAST ALONG THE FRONTAL BOUNDARY AND THE REMNANTS OF THE MCS MOVE
THROUGH. WILL NEED TO MONITOR FOR POSSIBLE URBAN AND SMALL STREAM
FLOODING. WILL ALSO NEED TO MONITOR THE DEVELOPMENT OF WAKE LOW
WINDS...WHICH ARE GUSTING TO 30-40 MPH ON THE BACK EDGE OF THE
STRATIFORM RAIN SHIELD IN SE MN.

S/W TROF CURRENTLY OVER ND WILL SWING SE INTO WI THIS AFTERNOON...
KEEPING THE THREAT OF SHRA/TSRA GOING.

HIGH PRESSURE WILL BUILD INTO THE RGN TONIGHT AND SUNDAY...
BRINGING SOME DRY WX. PATCHY FOG WILL LIKELY DEVELOP LATE
TONIGHT...DUE TO CLEAR SKIES...LGT WINDS AND RESIDUAL LOW-LEVEL
MOISTURE.

USED A BLEND OF THE SREF/MET GUIDANCE...WHICH HAVE PERFORMED
FAIRLY WELL LATELY...FOR TODAY'S MAX TEMPS. THIS WAS SEVERAL
DEGREES COOLER THAN THE PREVIOUS FCST...WHICH SEEMS REASONABLE
DUE TO ABUNDANT CLOUD COVER. USED A BLEND OF MET/MAV GUIDANCE FOR
TONIGHT...WITH MIN TEMPS RANGING FROM THE UPPER 40S IN THE TYPICAL
COLD SPOTS IN N WI TO AROUND 60 IN THE FOX VALLEY AND LKSHR AREAS.
ABUNDANT SUNSHINE AND DEEP MIXING TO 800-750 MB SHOULD BOOST MAX
TEMPS INTO THE LOWER TO MIDDLE 80S ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THRU FRIDAY. QUIET/DRY WEATHER EXPECTED
INTO TUESDAY...PROVIDING A NICE PERIOD OF DRY WEATHER TO ALLOW FOR
SOME DRYING OUT ACROSS THE AREA. THEN ATTENTION TURNS TO CHANCES
FOR SHOWERS AND THUNDERSTORMS THE REST OF THE WEEK...WITH HEAVY
RAIN A POSSIBILITY.

SURFACE HIGH PRESSURE WILL DRIFT OVERHEAD ON SUNDAY NIGHT...ALONG
WITH WEAK RIDGING ALOFT...PROVIDING THE DRY WEATHER ACROSS THE
AREA. THIS SURFACE HIGH/RIDGING ALOFT WILL MOVE EAST ON
MONDAY...AS A VIGOROUS SHORTWAVE ROTATES AROUND AN UPPER LOW
SITUATED OVER NORTHERN SASKATCHEWAN. THIS SHORTWAVE WILL FLATTEN
THE UPPER PATTERN ONCE AGAIN...SETTING UP ANOTHER ROUND OR TWO OF
THUNDERSTORM CHANCES THIS WEEK. THE FIRST CHANCE WILL BE TUESDAY
NIGHT AND WEDNESDAY AS A FRONTAL SYSTEM DROPS DOWN FROM CANADA.
MODELS SHOW SOME KIND OF COMPLEX OF THUNDERSTORMS FORMING ALONG
THE BOUNDARY...AIDED BY A SHORTWAVE AND UPPER JET MOVING OVERHEAD.
SOME TIMING/LOCATIONS DIFFERENCES WITH THE MODELS...BUT DECENT
AGREEMENT THIS FAR OUT. WILL CONTINUE TO HIGHLIGHT THE TUESDAY
NIGHT/WEDNESDAY PERIOD FOR BEST CHANCE FOR STORMS...BUT TEND TO
THINK THE SLOWER SOLUTIONS ARE THE WAY TO GO...SO TIMING MAY
NEED TO BE SLOWED DOWN SLIGHTLY IF MODELS TREND IN THIS DIRECTION.
AS WITH ANY COMPLEX OF STORMS...HEAVY RAIN AND SEVERE WEATHER IS
ALWAYS POSSIBLE...BUT IT IS TOO EARLY TO PIN DOWN TIMING/STRENGTH
OF SEVERE WEATHER PARAMETERS.

THE FRONTAL BOUNDARY WILL STALL OUT ACROSS THE UPPER
MIDWEST ON WEDNESDAY AND THURSDAY...WITH THE EXACT LOCATION STILL
IN QUESTION. PLAN TO CUT POPS FOR WEDNESDAY NIGHT AND THURSDAY AS
MODELS TRENDING TOWARD PUSHING THE FRONT TO THE SOUTH. IF MODELS
CONTINUE TO SHOW THE BOUNDARY SOLIDLY SOUTH OF THE AREA...WILL BE
ABLE TO DROP POPS ALTOGETHER FOR WEDNESDAY NIGHT AND THURSDAY.

BOUNDARY SHOULD DRIFT BACK TOWARD THE AREA LATER THIS WEEK OR
WEEKEND...BRINGING THE SECOND CHANCE FOR SHOWERS AND
THUNDERSTORMS...BUT WITH PLENTY OF UNCERTAINTY ON TIMING/LOCATION...
SO WILL NOT MAKE CHANGES MADE BEYOND THURSDAY NIGHT AT THIS POINT.

IN GENERAL...TEMPERATURES WILL REMAIN NEAR OR ABOVE NORMAL THROUGH
THE WORK WEEK...WITH NO SIGN OF ANY SIGNIFICANT COOL DOWN IN
SIGHT.
&&

.AVIATION...SHRA/TSRA WILL INCREASE ACROSS THE RGN EARLY THIS
MORNING...ESP OVER C/EC WI. MVFR CONDITIONS CAN BE EXPECTED...
WITH LCL IFR VSBYS WITH THE HEAVIER SHOWERS. THE MORE SIGNIFICANT
RAINFALL SHOULD SHIFT EAST OF THE REGION AFTER 12Z...BUT SCT SHRA
AND ISOLD TSTMS WILL CONTINUE THROUGH THE DAY AS A S/W TROF
APPROACHES. HIGH PRESSURE WILL BUILD INTO THE RGN LATE TONIGHT...
WITH CLEARING SKIES...LGT WINDS AND LINGERING LOW-LEVEL MOISTURE
COMBINING TO PRODUCE PATCHY FOG.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/BERSCH
Hazardous weather outlook, Jul 24, 2:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
337 AM CDT SAT JUL 24 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
337 AM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF THUNDERSTORMS WITH HEAVY RAINFALL AND BRIEF
GUSTY WINDS OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN
EARLY THIS MORNING. THE RAINFALL MAY RESULT IN SOME MINOR
FLOODING. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE REST
OF THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DISCERN THE SEVERE THREAT DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT...BUT
REPORTS OF HEAVY RAINFALL AND FLOODING SHOULD BE RELAYED TO THE
NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-250845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
337 AM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF THUNDERSTORMS WITH HEAVY RAINFALL AND BRIEF
GUSTY WINDS SOUTH OF ALGOMA EARLY THIS MORNING. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH THE REST OF THE DAY.

PATCHY DENSE MARINE FOG IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DISCERN THE SEVERE THREAT DURING THIS
PERIOD.

KIECKBUSCH/BERSCH

In the hours before

Special weather statement, Jul 24, 1:59 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
259 AM CDT SAT JUL 24 2010

WIZ030-035-036-045-241000-
MARATHON-PORTAGE-WAUSHARA-WOOD-
259 AM CDT SAT JUL 24 2010

...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 86 MILES WEST OF
WISCONSIN RAPIDS TO 71 MILES WEST OF WISCONSIN RAPIDS TO 81 MILES
WEST OF WISCONSIN RAPIDS...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS LINE OF
STORMS.

* THE LINE OF THUNDERSTORMS WILL BE NEAR...
  SPENCER AND PITTSVILLE BY 405 AM CDT...
  MARSHFIELD AND BABCOCK BY 410 AM CDT...
  WISCONSIN RAPIDS BY 425 AM CDT...
  WHITING AND STEVENS POINT BY 440 AM CDT...
  RIB MOUNTAIN BY 445 AM CDT...

ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF
THE LINE OF STORMS. HEAVY DOWNPOURS...MINOR FLOODING...AND CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BERSCH
Special weather statement, Jul 24, 3:42 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
442 AM CDT SAT JUL 24 2010

WIZ030-031-035>040-045-048>050-241200-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
442 AM CDT SAT JUL 24 2010

...HEAVY RAINFALL OCCURRING OVER CENTRAL AND EAST CENTRAL WISCONSIN...

POCKETS OF HEAVY RAINFALL WILL CONTINUE ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN EARLY THIS MORNING. MOST LOCATIONS SOUTH OF A
LINE FROM WAUSAU TO CLINTONVILLE TO GREEN BAY TO KEWAUNEE SHOULD
SEE RAINFALL AMOUNTS OF ONE HALF INCH TO AN INCH...WITH LOCAL
1 TO 2 INCH AMOUNTS. STREET FLOODING AND PONDING ON ROADS MAY
RESULT IN LOCALLY HAZARDOUS DRIVING CONDITIONS EARLY THIS MORNING.
MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO REACH THEIR
DESTINATION.

THE HEAVY RAINFALL SHOULD TAPER OFF ACROSS THE REGION FROM WEST TO
EAST BETWEEN 6 AM AND 8 AM.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 50 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calumet

When
July 24, 5:00 AM CST to 7:00 AM CST
Where
Calumet County, 0.38 mi NNW of Stockbridge to 0.41 mi NNW of Stockbridge
Cause
Heavy Rain
Property damage
$140,000
Reported by
Emergency Manager
Coordinates
44.075, -88.303

A thunderstorm produced very heavy rain in only a couple of hours in Calumet County near Stockbridge. Between 3:00 am and 4:00 am, 2.6 inches of rain fell, with a storm total of 4.40 inches recorded. The heavy rainfall caused a portion of a road to collapse along a drainage ditch which leads into Mud Creek. Several other county roads suffered damage from the fast moving water and a home experienced damage as water rushed into the structure's basement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236683.